RESERPINE TOXICITY IN HORSES
 
Description    Reserpine is a drug that depletes the supply of neurotransmitters. It has been used in horses to produce tranquilization but overdosage can cause gastrointestinal and neurologic signs.
 
Species   Equine
 
Signs   Abnormal upper airway breathing sounds, Anorexia, Bradycardia, Colic, Dehydration, Diarrhea, Dullness, Excitement, Flatulence, Generalized lameness or stiffness, Hyperesthesia, Increased borborygmi, Miosis, Pain on external abdominal pressure, Paraphimosis or priapism, Ptosis, Second degree atrioventricular heart block, Sweating, Tachycardia, Trembling, Tremor, Underweight, poor condition, thin, emaciated, unthriftiness, ill thrift, Weight loss
 
References   Dawson DR. Toxins and Adverse Drug Reactions Affecting the Equine Nervous System. Vet Clin North Am Equine Pract 2011;27:507 [Web Reference]
Copyright © 2017 Cornell University College of Veterinary Medicine